Alert archive / South Dakota / High Wind Watches in 2016
High Wind Watch 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind watch at Feb 18, 2016, 3:38 AM CST for 10 counties in South Dakota. It took effect at Feb 19, 2016, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 18, 2016, 3:38 AM CST (09:38 UTC)
- In effect from
- Feb 19, 2016, 12:00 AM CST
- Expired
- Feb 18, 2016, 2:02 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087 WWUS73 KABR 180938 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 338 AM CST THU FEB 18 2016 SDZ003-004-009-015-016-033>035-045-048-182145- /O.NEW.KABR.HW.A.0002.160219T0600Z-160220T0000Z/ CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO... PRESHO 338 AM CST THU FEB 18 2016 /238 AM MST THU FEB 18 2016/ ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON. * TIMING...A FRONTAL PASSAGE LATER TONIGHT COULD CAUSE A FEW HOURS OF VERY STRONG WINDS. THE WINDS SHOULD INCREASE AGAIN DURING THE LATE MORNING THROUGH THE AFTERNOON HOURS ON FRIDAY. WINDS WILL DIMINISH FRIDAY EVENING. * WINDS...WEST WINDS 25 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH POSSIBLE. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SD
1 follow-up statement
710 WWUS73 KABR 182002 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 202 PM CST THU FEB 18 2016 ...STRONG WINDS TONIGHT AND FRIDAY AFTERNOON... .A FRONTAL SYSTEM MOVING THROUGH THE REGION TONIGHT WILL BRING THE FIRST PUSH OF STRONG AND GUSTY WINDS. BEHIND THE FRONT ON FRIDAY AFTERNOON THERE WILL BE A LONGER PERIOD OF STRONG WINDS. SDZ003-004-009-015-016-033>035-045-048-190415- /O.UPG.KABR.HW.A.0002.160219T0600Z-160220T0000Z/ /O.NEW.KABR.HW.W.0002.160219T0600Z-160220T0000Z/ CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE... TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO... PRESHO 202 PM CST THU FEB 18 2016 /102 PM MST THU FEB 18 2016/ ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...A FRONTAL PASSAGE LATER TONIGHT WILL CAUSE A COUPLE HOURS OF VERY STRONG WINDS. THE WINDS WILL INCREASE AGAIN DURING THE AFTERNOON HOURS ON FRIDAY. WINDS WILL DIMINISH FRIDAY EVENING. * WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS OF 55 TO 65 MPH POSSIBLE. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-190415- /O.NEW.KABR.WI.Y.0001.160219T0600Z-160220T0000Z/ TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA... ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON 202 PM CST THU FEB 18 2016 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY. * TIMING...A FRONTAL PASSAGE LATER TONIGHT MAY CAUSE A COUPLE HOURS OF GUSTY WINDS. THE WINDS WILL INCREASE AGAIN DURING THE AFTERNOON HOURS ON FRIDAY. ALONG THE COTEAU WINDS STRONGER DOWNSLOPE WINDS WILL LAST FROM EARLY FRIDAY MORNING THROUGH THE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS AS HIGH AS 55 MPH WITH STRONGEST GUSTS EXPECTED FRIDAY AFTERNOON. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Feb 17, 11:43 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 17, 11:43 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1143 PM CST WED FEB 17 2016 .UPDATE... ISSUED AT 1142 PM CST WED FEB 17 2016 06Z AVIATION DISCUSSION UPDATED BELOW. UPDATE ISSUED AT 837 PM CST WED FEB 17 2016 LOW CLOUDS ALONG WITH SOME FOG WILL REMAIN THROUGH THE NIGHT ACROSS THE REGION. WITH THE CLOUDS ALONG WITH STEADY SOUTHEAST BREEZES...TEMPERATURES WILL REMAIN STEADY OR FALL VERY LITTLE THROUGH THE NIGHT. UPDATED FORECAST. UPDATE ISSUED AT 539 PM CST WED FEB 17 2016 00Z AVIATION DISCUSSION UPDATED BELOW. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 240 PM CST WED FEB 17 2016 MAIN CHALLENGES OVER THE SHORT TERM WILL BE TEMPERATURES THU AND FRI AND WINDS THU NIGHT AND FRIDAY. AS WINDS BECOME MORE SOUTHERLY THIS EVENING FOG WILL BECOME LESS OF A CONCERN. HOWEVER STRATUS IS LIKELY TO HANG AROUND AND THAT WILL THROW A WRENCH IN THE TEMP FORECASTS AS IT DID TODAY. SUFFICE TO SAY THAT LOWS TONIGHT WILL NOT DIFFER MUCH FROM HIGHS TODAY. UPPER RIDGING WILL SHIFT OVER THE PLAINS TONIGHT AND H85 TEMPS WILL INCREASE. WITH THE CONTINUED SOUTHERLY FLOW AHEAD OF AN APPROACHING FRONTAL SYSTEM TEMPS WILL WARM INTO THE 40S AND 50S ON THURSDAY EVEN WITH CLOUD COVER. THAT SAID 60 IN KPIR MAY BE A STRETCH IF VERY LOW STRATUS PERSISTS ALL DAY THURSDAY. CURRENTLY HAVE THEM FORECAST TO BREAK OUT IN THE AFTERNOON. AS THE FRONT MOVES ACROSS THE AREA ON THU NIGHT SOME PRECIP WILL ACCOMPANY IT. TEMPS LOOK WARM ENOUGH FOR ALL OR MOST OF THE PRECIP TO REMAIN RAIN. WEST TO NORTHWEST WINDS BEHIND THE FRONT WILL INCREASE INTO ADVISORY TERRITORY AT 30 TO 40 MPH SUSTAINED. LAPSE RATES WILL BE STEEP BUT WITH NO CAA AND LOTS OF CLOUD COVER MIXING IS EXPECTED TO BE TEMPERED. THE ATMOSPHERE SHOULD NOT BE ABLE TO TAP THE 55KT TO 70 KT WINDS AT 700 AND 850MB. AS SKIES CLEAR BEHIND THE FRONT ON FRIDAY TEMPS WILL RISE INTO THE UPPER 40S TO UPPER 50S ACROSS THE AREA. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 240 PM CST WED FEB 17 2016 A FAST MOVING SHORTWAVE WILL BE TRACKING ACROSS THE NORTHERN PLAINS AT THE START OF THE LONG TERM PERIOD. FORCING IS WEAK AND BRIEF...BUT LIGHT PRECIPITATION CONTINUES TO BE FORECAST FOR SATURDAY INTO SUNDAY. THERMAL PROFILES SUGGEST PTYPE WILL FAVOR RAIN SATURDAY AFTERNOON...SWITCHING TO SNOW SOMETIME OVERNIGHT OR BY EARLY SUNDAY MORNING. THE UPPER LEVEL PATTERN THEN TRANSITIONS BACK TO THE NORTHWEST AS A RIDGE SLIDES OVER THE WESTERN CONUS. NO MAJOR WAVES OF ENERGY RIDING THE RIDGE...SO THE WORKWEEK FORECAST REMAINS DRY. TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE TIME FRAME. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1143 PM CST WED FEB 17 2016 IFR/MVFR STRATUS CEILINGS AND FOG ARE EXPECTED AT MOST LOCATIONS THROUGH TONIGHT INTO THURSDAY. PIR IS EXPECTED TO BE MAINLY VFR THROUGH THE PERIOD WITH CLOUDS MOVING OUT OF MBG ON THURSDAY AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...WISE LONG TERM...SERR AVIATION...MOHR
Hazardous weather outlook, Feb 17, 4:07 AM CST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CST WED FEB 17 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 407 AM CST WED FEB 17 2016 /307 AM MST WED FEB 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL BE POSSIBLE ON FRIDAY. WIND GUSTS EXCEEDING 50 MPH COULD BE POSSIBLE ALONG AND WEST OF THE MISSOURI RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:02 PM CST | High Wind Warning | ABR | Buffalo, Campbell, Corson, Dewey, Hughes, Hyde and 6 more | 25 hr |
| Feb 18, 2:02 PM CST | Wind Advisory | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 10 more | 25 hr |
Nearby
High Wind Watches in South Dakota, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.